This is most common complication associated with diabetes management, and the development of hypoglycemia is an ever present possibility in all patients treated with insulin or OHAs.
Hypoglycemic should be avoided, or at least recognised in the very early stages, so that prompt corrective action can avert any serious consequences.
|Sympathoadrenal (a)||Neuroglycopenic (b)|
a) caused by increased activity of the sympathoadrenergic system; may be triggered by a very rapid fall in blood glucose levels.
b) caused by action on the central nervous system; requires a level of blood glucose well in the hypoglycemic range.
Patients need NOT show all these classical signs and symptoms of hypoglycemia. This is especially true of the elderly and the children.Thus, diagnosis may have to based on clinical suspicion; if available, capillary blood glucose measurement using finger prick test should aid diagnosis; in its absence, clinical improvement with glucose administration aids diagnosis.
For a short list of some common hypoglycemic signs and symptoms seen in the elderly and the in children see Appendix 8a.
It is very important to rule out hypoglycemic reaction occurring during sleep. These may not be severe enough to cause convulsions or coma. The patient may complain that the experiences night sweats, has recurring vivid dreams or nightmares, has early morning headaches which disappear after he takes his breakfast.
Such complaints must be investigated to rule out nocturnal hypoglycemia.
IF IN DOUBT, TREAT AS HYPOGLYCEMIA UNTIL PROVEN OTHERWISE
Some patients may manifest sympathoadrenal signs and symptoms, even if the blood glucose is not actually in the "hypoglycemic" range. It is often seen with a very rapid drop in the blood glucose level.
Patients may manifest neuroglycopenic signs and symptoms in the absence of sympathoadrenal reactions under certain conditions:
1) If the blood glucose level fall very slowly.
2) Diabetics with significant neuropathic involvement.
3) Certain drugs such as beta blockers may mask the sympathoadrenal manifestations.
4) Some elderly diabetics.
Many diabetics exhibit signs and symptoms which are truly hypoglycemia reactions although they may not fall into the "classical" manifestations.
Patients who become excessively quiet, or conversely, very boisterous, show a lack of interest in normal activities, throw uncalled for temper tantrums, become morose, ambitionless, complain of feeling faint, complain of perioral paraesthesias, etc. may all be manifesting hypoglycemia.
In simple terms,
ANY DIABETIC UNDERGOING TREATMENT WHO SHOWS A BEHAVIOUR PATTERN WHICH IS NOT IN KEEPING WITH HIS NORMAL BEHAVIOUR, SHOULD HAVE THE PRESENCE OF HYPOGLYCEMIA RULED OUT.
It would be worthwhile to understand the most common precipitating factors for hypoglycemia are and thus, try and avoid these episodes.
The management of hypoglycemia in a patient is fairly simple when the diagnosis is done at an early stage. All that one may have to do is to have a meal, snack or even a beverage with some easily absorbed carbohydrates. In an emergency, one could also take some simple sugars or a drink with simple sugars.
It is very important that after patients have taken simple sugars and become better, they must take a meal having complex carbohydrates. This will be slowly absorbed and help in keeping the blood glucose levels even after the rapid effect of the simple sugars has worn off, especially when the hypoglycemia causing agent is still present in the body.
If the patient is unconscious of cannot take anything orally, inject 50 - 100 c.c. of 25% glucose i.v. Once consciousness is regained, treat as above.
If i.v. is not feasible, 0.5 to 1 mg of glucagon i.m./s.c. can be given. Initially inject 0.5mg and if there is no change in the condition, the other 0.5mg can be injected. Rationale for this is that in some patients glucagons can cause nausea and vomiting and would prevent oral intake by the patient even if consciousness returns.
Glucagon is effective in treating hypoglycemia only if sufficient liver glycogen present, therefore glucagon has virtually no effects on patients in states of starvation, adrenal insufficiency, or chronic hypoglycemia. Once consciousness is regained, treat as above.
For a more detailed discussion on the use of Glucagon in the management of hypoglycemia, see Appendix 8b.